MAUDE Adverse Event Report: STRYKER LEIBINGER FREIBURG LOCKING PLATE, SAGITTAL SPLIT, 12MM BAR, 6 HOLE, ORTHIOGNATHIC; IMPLANT

STRYKER LEIBINGER FREIBURG LOCKING PLATE, SAGITTAL SPLIT, 12MM BAR, 6 HOLE, ORTHIOGNATHIC; IMPLANT
Catalog Number 55-10556
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 01/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is not available for evaluation.If additional information is received, it will be reported on a supplemental report.Device was discarded at the user facility.
 
Event or Problem Description
It has been reported by the customer that the patient had an infection postoperatively.Due the infection the surgeon had to explant the plate.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could not be confirmed, because the complained device was not returned for investigation and not enough information was provided.For this specific event no lot number was provided and a review of the associated manufacturing batch record and related quality documents (manufacturing documents, inspection plan, inspection drawing and release report) can not be performed.Therefore it is also not possible to determine the total quantity released for distribution within the affected lots.For the 6 additional infection complaints that were raised from the same customer, lot numbers were reported for 3 plates.The dhrs for those plates were checked and it was determined that the products were manufactured to specification and accepted into final stock without any reported discrepancies.To gain a detailed insight in the event and the conditions the product had been exposed to, a telephone conference was organized with the customer.Furthermore the customer completed the checklist ¿infection complaints ¿ checklist customer¿ (cmfqf 13-003) and provided detailed information about his applied surgical technique and his sterilization method.Within the ¿infection complaints ¿ checklist customer¿ it was stated that no anomalies regarding the undamaged status of the sterile packaging and / or the sterility of the product have been observed.Furthermore it was indicated that an intraoral approach was performed.After the implant was removed, the infection healed.Infections in combination with other stryker instruments and implants occur rarely at the customer site.A lack of implant torque was proposed by the customer as the most probable root cause for the occurred infection.Another possible complaint root cause discussed during the call with the surgeon was the applied sterilization technique.As part of the provided information about the applied surgical technique it was stated that 6 screws were placed in combination with one plate and for 1 ¿ 2 screws the insertion torque was not sufficient.The exact article number and lot number of each screw was not provided by the customer.Also the correct lot number of the affected plate could not be obtained.It seems very unlikely that a wrong screw / drill combination is the reason for the lack of insertion torque, because only 1-2 out of 6 implanted screws were affected by the failure mode.Also the screw loading technique does not seem to have contributed to the lack of torque, because only low pressure was required and the pick-up was performed with the standard straight blade 62-20130 and not with the angulated screw driver, which requires a slightly different pick-up technique.During drilling an rpm of 40.000 max.Was applied with the stryker core motor unit, while the corresponding instructions for use recommend an rpm of 1000 max.After a discussion with the stryker r&d department a concern was raised that if the drill speed is too high, the diameter of the generated drill hole will be too large due to an unbalance of the drill.As a result of the larger drill hole the implant insertion torque is decreased.The stryker global medical director assessed the provided x-ray images and confirmed that the generated drill holes do not match with the applied screw (see fig.1-3 of the image documentation).As part of the information about the sterilization technique it was observed that the customer does not follow the validated stryker sterilization proposal, but does apply different parameters for sterilization.Especially the drying time for one specific autoclave (autoclave 2 / sc501 e-2) inside the clinic is with 10 minutes significantly below the 35 mins.Recommended by the stryker ifu.According to the corresponding ifu it ¿is the responsibility of the user facility to make sure that appropriate sterilization methods are used where stryker recommendations are not followed to account for potential differences in sterilization chambers, wrapping methods and load configurations¿.Finally the ¿infection complaints ¿ checklist investigator¿ (cmfqf 13-002) has been completed for the affected product: for infection complaints expanded investigations are performed to assure that neither the complained device nor all related manufacturing process steps could have caused the event.Sterilization validations do exist and cover the affected, unsterile product.The sterilization parameters within the ifu match with the validated parameters from the test reports.The routine monitoring of organic and anorganic residues as well as the routine monitoring of bioburden, endotoxine and cytotoxicity was checked and the results of all performed tests are conform to specification.Additionally the process fmea (pfmea) was checked, possible root causes were identified and evaluated.Furthermore existing quality assurance agreements were reviewed for the anodization of the plates.Indications for any device or manufacturing related problem were not found.Based on the provided information about the surgical technique and the sterilization method, as well as based on the assessment of the stryker global medical director the root cause for this complaint is most likely user-related.There is no indication for a not correctly working product or any systematic design, material or manufacturing related issue.Therefore no corrective and/or preventive actions are deemed necessary at that time.The complaint is added to the complaint trend.

Brand Name
LOCKING PLATE, SAGITTAL SPLIT, 12MM BAR, 6 HOLE, ORTHIOGNATHIC
Common Device Name
IMPLANT
Manufacturer (Section D)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
MDR Report Key7647784
Report Number0008010177-2018-00061
Device Sequence Number184277
Product Code JEY
UDI-Device Identifier04546540366252
UDI-Public04546540366252
Combination Product (Y/N)N
Initial Reporter CountryES
PMA/510(K) Number
K022185
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number55-10556
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/30/2018
Supplement Date Received by Manufacturer05/30/2018
Initial Report FDA Received Date06/28/2018
Supplement Report FDA Received Date08/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1